(NC) It’s a common misconception that large
cities are most affected by opioid use and abuse. But recent stats show
residents in communities of 50,000 to 100,000 people are 2.5 times more
likely to be hospitalized due to opioid overdose than those in large
To put the problem in perspective, hospitalizations related to opioid
overdoses now account for more than double the number of those
resulting from car accidents. Fortunately, all of us can play a part in
combating the crisis in our communities. Here are three things you can
Know who is at risk. Anyone who uses opioids
(prescription or otherwise) can be at risk of an accidental overdose.
Misuse of medication, confusion surrounding dosage and mixing
prescriptions are some of the risks of opioid use. If there are opioids
in your home, everyone who lives there or visits there is exposed to
Learn the signs. An opioid overdose can look like
slowed or stopped breathing, deep snoring or gurgling sounds, dizziness
and confusion, passing out, inability to be woken by touch, slowed to no
heartbeat, skin colour changes and pinpoint-sized pupils. If you
suspect someone is suffering from an overdose, call 911 immediately.
Carry a naloxone kit. Most pharmacies across the
country can provide you with a naloxone kit, and in some provinces you
can even get the nasal spray and injectable versions of naloxone for
free. Your pharmacist can train you quickly on how to use the kit and
respond to an overdose. Talk to your local pharmacist about getting a
naloxone kit so you’ll be prepared to help someone when they need it.